MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C0406
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/22/2015
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra coil 400 coil (pc400 coil) pusher assembly; the pusher assembly was kinked 24.0 cm from the proximal end and fractured approximately 25.0 cm; the proximal constraint sphere was intact with the distal detachment tip (ddt) with a piece of fractured stretch resistant wire (sr wire).The outer diameter (od) of the pusher assembly was measured and found to be within specification.Conclusions: evaluation of the returned device revealed the embolization coil's sr wire was fractured.This type of damage typically occurs due to improper handling during use.If the device was forcefully retracted against resistance, damage such as this may occur.Further evaluation revealed the pusher assembly was kinked and fractured.This type of damage typically occurs due to forceful advancement of the pc400 coil against resistance.The damage found on the pusher assembly and sr wire was not mentioned in the complaint.The od of the pusher assembly was measured and found to be within specification.The coil was not returned and, therefore, the od of the coil was not measured.Due to the embolization coil not being returned and the damage found on the pc400 coil, the root cause of the complaint could not be determined.Pc400 coils are 100% functionally tested during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400 coils (pc400 coils).During the procedure, the physician was unable to advance a pc400 coil into the px slim delivery microcatheter (px slim).The pc400 coil was removed and the procedure was completed using twelve new pc400 coils and the same px slim.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5391876
Report Number3005168196-2016-00094
Device Sequence Number382952
Product Code HCG
UDI-Device Identifier00814548011684
UDI-Public00814548011684
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Report Date (Section B) 12/29/2015
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date07/31/2020
Device Catalogue Number4004C0406
Device Lot NumberF64735
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/21/2016
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date01/26/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1